“I go after Streptococcus pneumoniae and many other bacteria causing community-acquired pneumonia with vengeance but lately I have had a hard time keeping up with many gram-negatives, including some E. coli. Who am I?”

Additional hint: “The latest FDA warning against the use of my class of drugs has to do with increased risk of ruptures or tears in the aorta in certain patients, including the elderly and those with hypertension, aortic aneurysm or peripheral vascular disease.” 

Editor’s note: This post is part of the P4P “Talking Therapeutics” series designed to make learning about antibiotics fun. Individual antibiotics give a short description of themselves and you are asked to guess their names. Antimicrobial spectrum, common uses and potential adverse effects follow. Enjoy!

And the answer is…… HERE

Selected antimicrobial spectrum

                Gram-positives: Streptococcus pneumoniae, Staphylococcus aureus                         (some resistance even in MSSA), Enterococcus spp (urine;some resistance)

                Gram-negatives: Enterics (eg, E. coli, Klebsiella spp), Pseudomonas spp,                                 Stenotrophomonas maltophilia, H. influenzae, some ESBLs.

                 AVOID: MRSA, anaerobes

Common clinical uses: community-acquired pneumonia (CAP), healthcare-associated pneumonia (HAP), urinary tract infections (UTIs), legionnaire’s disease, abdominal infection (plus anaerobic coverage)

WATCH OUT! QT prolongation, C. difficile, central nervous system toxicity, seizures, myasthenia gravis, peripheral neuropathy, tendinopathy, drug interactions (eg. warfarin), and most recently aortic aneurysm diagnosis/dissection!

Remember the key features of levofloxacin before you prescribe it!

Liked this post? Download the app on your smart phone and sign up below to catch future pearls right into your inbox, all for free!

Subscribe to Blog via Email

Enter your email address to subscribe to this blog and receive notifications of new posts by email.

Selected references

  1. FDA. FDA warns about increased risk of ruptures or tears in the aorta blood vessel with fluoroquinolone antibiotics in certain patients.  https://www.fda.gov/drugs/drug-safety-and-availability/fda-warns-about-increased-risk-ruptures-or-tears-aorta-blood-vessel-fluoroquinolone-antibiotics. Accessed Nov 26, 2020,.
  2. Marangon FB, Miller D, Muallem MS, et al. Ciprofloxacin and levofloxacin resistance among methicillin-sensitive Staphylococcus aureus isolates from keratitis and conjunctivitis. Am J Ophthal 2004;137:453-58. https://www.ajo.com/article/S0002-9394(03)01287-X/pdf
  3. Yasufuku T, Shigemura K, Shirakawa T, et al. Mechanisms of and risk factors for fluoroquinolone resistance in clinical Enterococcus faecalis from patients with urinary tract infections. J Clin Microbiol 2011;49:3912-16. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3209098/
  4.  Rawla P, Helou MLE, Vellipuram AR. Fluoroquinolones and the risk of aortic aneurysm or aortic dissection: A systematic review and meta-analysis. Cardiovasc Hematol Agents Med Chem 2019;17:3-10. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6865049/

Disclosures: The listed questions and answers are solely the responsibility of the author and do not necessarily represent the official views of Mercy Hospital-St. Louis or its affiliate healthcare centers. Although every effort has been made to provide accurate information, the author is far from being perfect. The reader is urged to verify the content of the material with other sources as deemed appropriate and exercise clinical judgment in the interpretation and application of the information provided herein. No responsibility for an adverse outcome or guarantees for a favorable clinical result is assumed by the author. Thank you!

“I go after Streptococcus pneumoniae and many other bacteria causing community-acquired pneumonia with vengeance but lately I have had a hard time keeping up with many gram-negatives, including some E. coli. Who am I?”

My patient has developed isolated eosinophilia without symptoms while receiving an antibiotic. Should I consider discontinuing the antibiotic or can I just continue it as long as she has no symptoms?

Short answer: We don’t really know what’s the best way to manage patients with  isolated (asymptomatic) eosinophilia (IE) that develops during antibiotic therapy. We do know that the majority of patients with IE may never develop hypersensitivity reaction such as rash, renal or liver injuries, but predicting who will or will not get HSRs is a challenge.1-3 Couple of studies may help us in our decision making, however.

In a 2015 study1 involving patients receiving outpatient parenteral antibiotics, eosinophilia was present in 25% of patients during their course of treatment, of whom 30% subsequently developed HSR and 5% developed more than 1 sign of HSR. Patients with IE and subsequent HSR developed eosinophilia earlier in their course of treatment (median 11 vs 17 days) and had a higher peak absolute eosinophil count (~ 850 vs ~700/ ml).  The authors suggested that close monitoring for rash and renal injury in patient with IE during antibiotic therapy be considered, and that medication changes may be necessary when IE is associated with earlier onset of eosinophilia or higher absolute eosinophil count.

In a 2017 prospective study2 of patients with eosinophilic drug reactions (~20% related to antibiotics), the majority (56%) were asymptomatic. Earlier onset of eosinophilia and higher eosinophil count were associated with symptomatic eosinophilia, similar to the aforementioned study. The frequency of patients with IE who went on to have symptomatic eosinophilia when the suspect drug was continued vs those in whom it was not continued remains unclear from these studies.

Ultimately, the decision to continue or discontinue a suspect antibiotic when your patient has new-onset IE should be made on a case-by-case basis, taking into account the severity of the patient’s infection, availability of equally effective and tolerated alternative drugs and the ability to closely monitor for symptomatic disease. The timing of onset of eosinophilia and its peak absolute count may also play a role.

Bonus pearl: Did you know that only 18% of inpatients with cutaneous drug eruptions may have peripheral eosinophilia?4

The author acknowledges the invaluable input of Kimberly Blumenthal, MD in composing this pearl.

If you liked this post, sign up under MENU and catch future pearls right into your inbox! You can also now download P4P app on your Android!

References

  1. Blumenthal KG, Youngster I, Rabideau DJ, et al. Peripheral blood eosinophilia and hypersensitivity reactions among patients receiving outpatient parenteral antibiotics. J Allergy Clin Immunol 2015;136:1288.1294. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4640981/
  2. Ramirez E, Mdrano-Casique N, Tong HY, et al. Eosinophilic drug reactions detected by a prospective pharmacovigilance programme in a tertiary hospital. Br J Pharmacol 2017;83:400-15. https://bpspubs.onlinelibrary.wiley.com/doi/pdf/10.1111/bcp.13096
  3. Rauscher C, Freeman A. Drug-induced eosinophilia. Allergy Asthma Proc 2018;39:252-56. https://www.ncbi.nlm.nih.gov/pubmed/29669671
  4. Romagosa R, Kapoor S, Sanders J, et al. inpatient adverse cutaneous drug erutpions and eosinophilia. Arch Dermatol 2001; 137:511-12. https://www.ncbi.nlm.nih.gov/pubmed/11295947   

 

 

My patient has developed isolated eosinophilia without symptoms while receiving an antibiotic. Should I consider discontinuing the antibiotic or can I just continue it as long as she has no symptoms?